Most medications advise against drinking alcohol while taking them. Alcohol may interfere with a medication’s ability to its job. The alcohol-drug interaction also may cause dangerous side effects.
Antibiotics are powerful medications designed to fight bacterial infections. They’re among the drugs that shouldn’t be mixed with alcohol. Alcohol doesn’t prevent antibiotics from treating infection. Instead, it may worsen the side effects that are common to both antibiotics and alcohol.
Read about the negative effects of mixing alcohol and antibiotics, and get answers to your questions.
Potential side effects of antibiotics include:
Drinking alcohol can lead to an upset stomach and related digestive problems. It also may leave you feeling tired because it’s a depressant.
Combining alcohol and antibiotics can make all these symptoms more severe. This is especially true with certain types of antibiotics. Drugs such as trimethoprim-sulfamethoxazole and furazolidone can lead to more severe side effects if taken with alcohol.
Signs of a negative reaction include:
- flushing of the skin
- racing heart
It’s a good idea to ask about possible side effects when your doctor prescribes antibiotics. You should know what might happen and what to do if you experience negative signs. Sometimes just taking an alternative antibiotic can result in fewer side effects.
Drinking alcohol while you’re taking antibiotics can interfere with your recovery. That’s another good reason to avoid alcohol.
Rest, a proper diet, and other healthy habits will help with symptoms. Drinking alcohol can interfere with a good night’s sleep. It can affect your energy level and your body’s ability to heal from an infection.
Acute alcohol use, binge drinking, and chronic alcohol consumption can be harmful, whether you take medications or not.
Alcohol can also interact with many other types of medications in dangerous ways. Taking blood thinners such as warfarin raises your risk of internal bleeding. Heavy alcohol use makes more warfarin available in the bloodstream. That raises the risk of a hemorrhage.
The warning label on your antibiotics should include information about alcohol use. Talk to a pharmacist if you’re unsure about the details of your medications. They may tell you that an occasional drink is safe. But that likely depends on your age, overall health, and the type of medication you’re taking.
You may want to be extra careful the next time you start a course of antibiotics if you’ve previously had bad reactions.
Remember: Alcohol isn’t just limited to beer, wine, liquor, and similar beverages. It can be found in some mouthwashes and cold medicines. Alcohol could complicate your recovery even in small doses. Check the ingredients label on these and other products if you’re especially susceptible to alcohol-antibiotics reactions.
Antibiotics are often prescribed on a short-term basis. Consider waiting until you’re off the medications to have your next drink. That will likely help you get over your infection and reduce the complications or side effects brought on by antibiotics.
Consult with your doctor and pharmacist if you’re an older adult or taking a long-term antibiotic. They can talk to you about alcohol use and other behaviors that may affect how your body responds to the medications.